MAUDE Adverse Event Report: STRYKER SPINE-US ES2 CANNULATED MODULAR TAP; STIMULATOR, NERVE

STRYKER SPINE-US ES2 CANNULATED MODULAR TAP; STIMULATOR, NERVE
Model Number 48280155
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/09/2020
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the tip of an es2 cannulated modular tap sheared off intra-operatively.The tip was not able to be retrieved and was left in the patient.Surgery was successfully completed with a back up instrument and no delay.
 
Event or Problem Description
 
Additional Manufacturer Narrative
The device was returned for visual inspection, which indicates the tip has fractured at the chamfer between the third and fourth thread from the distal tip.Device and complaint history records were reviewed, and no relevant manufacturing issues or similar complaints were identified.Upon correspondence with the sales representative, it was stated that an awl was not used and the screw hole was not prepared before tapping.Per the es2 surgical technique " it is recommended that the awl is used to create a pilot hole prior to tapping." (page 16).It was also stated that the device has been used 120-150 times.This device was manufactured in 2012 and is in scope of a capa initiated in october 2015 to update the surgical technique to include the recommendation to use as awl prior to tapping, as indicated above as well as increase wall thickness.The most likely root cause of the reported event is that the device fractured due to repeated use and excessive loading applied to the tip, as an awl was not used prior to tapping, as indicated in the product labeling.

Brand Name
ES2 CANNULATED MODULAR TAP
Common Device Name
STIMULATOR, NERVE
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key10221920
Report Number0009617544-2020-00114
Device Sequence Number535824
Product Code ETN
UDI-Device Identifier04546540710420
UDI-Public04546540710420
Combination Product (Y/N)N
Initial Reporter StateFL
Initial Reporter CountryUS
PMA/510(K) Number
K140400
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model Number48280155
Device Catalogue Number48280155
Device Lot Number126397
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer08/17/2020
Initial Date Received by Manufacturer 06/09/2020
Supplement Date Received by Manufacturer08/30/2020
Initial Report FDA Received Date07/01/2020
Supplement Report FDA Received Date09/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1